North Dakota, 2009

Damaging Winds and Heavy Rain in North Dakota, August 14, 2009

August 14, 2009 · NWS BIS · 3 events in 2 counties and zones

In the late afternoon of AAugust 14th, Severe Thunderstorm Watch 704 was issued for ongoing strong to severe thunderstorms moving along a surface cold front over portions of southeastern North Dakota. Two reports of severe thunderstorm wind gusts were received, along with one report of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late afternoon of AAugust 14th, Severe Thunderstorm Watch 704 was issued for ongoing strong to severe thunderstorms moving along a surface cold front over portions of southeastern North Dakota. Two reports of severe thunderstorm wind gusts were received, along with one report of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 14, 2:55 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 14, 2:55 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CDT FRI AUG 14 2009

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
CURRENTLY...AT 3 PM CDT...A COLD FRONT HAD PUSHED SOUTHEAST
THROUGH BISMARCK LEAVING THE WEST AND NORTH BENEATH A STRONGER CAP
THAN THE REGION SOUTH AND EAST OF BISMARCK. FIRST INITIATION OF
STRONG THUNDERSTORMS SHOULD BE ALONG AND EAST OF THE COLD FRONTAL
BOUNDARY LATE FRIDAY AFTERNOON AND EVENING ACROSS THE SOUTHEAST. AN
ADVANCING SHORT WAVE TROUGH WILL FINALLY CATCH UP WITH THE SFC
FRONTAL BOUNDARY AND THE GFS/NAM MODELS SUGGEST STRONG WARM
ADVECTION/OVER-RUNNING ACROSS CENTRAL NORTH DAKOTA. A SECOND REGION
OF SEVERE POTENTIAL THEN EXISTS AFTER 9 PM ACROSS THE WEST AND
CENTRAL.

MUCH COOLER WEATHER IN STORE FOR THE REGION ON SATURDAY AND
SUNDAY AS UPPER LOW DRIFTS ACROSS SOUTHERN CANADA. THIS WILL KEEP
UNSTABLE AIR OVER THE REGION WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS EXPECTED ON SUNDAY...BECOMING MORE ISOLATED ON
MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY...
THE MODELS ARE IN AGREEMENT ON THE BROAD SCALE AGAIN TODAY...MOVING
AN UPPER LEVEL TROUGH SLOWLY ACROSS THE FORECAST AREA AND WILL TREND
THE FORECAST ON THE BROAD SCALE AS THE MODELS DIFFER ON THE
AMPLITUDE OF THE TROUGH.  OVERALL...WILL LOOK FOR BELOW NORMAL
TEMPERATURES THROUGH THE FORECAST PERIOD AND PERIODIC PRECIP IN THE
COLD AIR ASSOCIATED WITH THE TROUGH.

&&

.AVIATION...THE SURFACE LOW IS CENTERED OVER PIERRE BUT EXTENDS
NORTHEAST INTO THE RED RIVER VALLEY.  A BAND OF CLOUDS ALONG THE
WESTERN SIDE OF THE LOW HAS HELPED KEEP TEMPS DOWN...BUT AN
APPROACHING UPPER LEVEL SHORT WAVE HAS KICKED OFF SHOWERS ACROSS
MOST OF THE AREA...WITH A FEW THUNDERSTORMS DEVELOPING IN THE CLEAR
AIR ON THE EASTERN SIDE OF THE LOW.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TONIGHT...WITH REDUCED VISIBILITIES AND
CEILINGS ACCOMPANYING THE PRECIPITATION.  THE LOW WILL MOVE
NORTHEAST INTO MINNESOTA...BUT ANOTHER LOW WILL REDEVELOP IN EASTERN
MONTANA AS AN UPPER LEVEL THROUGH MOVES OVER THE ROCKIES AND INTO
THE AREA.  THIS WILL EXTEND THE CHANCE OF SHOWERS AND THUNDERSTORMS
INTO SATURDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/TSW
Hazardous weather outlook, Aug 14, 3:22 AM CST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT FRI AUG 14 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT FRI AUG 14 2009 /322 AM MDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS MORNING
THROUGH TONIGHT OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA.
STAY TUNED FOR UPDATES THROUGHOUT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY AND SATURDAY
NIGHT...SOME POSSIBLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE REPORT ALL SEVERE WEATHER
TO YOUR NATIONAL WEATHER SERVICE IN BISMARCK OR TO LOCAL LAW
ENFORCEMENT.

NH

In the hours before

Local storm report, Aug 14, 12:01 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     SELZ                    47.86N 99.89W
08/14/2009                   PIERCE             ND   PUBLIC

            VERY STRONG WINDS, TREES KNOCKED DOWN, AND A BIG MESS IN
            TOWN. REPORTS RELAYED BY THE MEDIA.

&&

PAYD
Local storm report, Aug 14, 12:07 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
107 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             8 NW HARVEY             47.85N 100.06W
08/14/2009  M1.25 INCH       WELLS              ND   PUBLIC

            HALF DOLLAR SIZE HAIL FLATTENED GARDEN AND SUNFLOWER
            FIELD. REPORTS RELAYED BY MEDIA.

&&

PAYD
Local storm report, Aug 14, 12:09 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
109 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     8 NW HARVEY             47.85N 100.06W
08/14/2009                   WELLS              ND   PUBLIC

            4 TO 8 INCH FENCE POSTS SNAPPED OFF, ROUND BALES BLOWN
            THIRTY YARDS INTO NEIGHBORS FIELD, STEEL ROOF BLOWN OFF
            BUILDING. REPORT RELAYED BY MEDIA.

&&

PAYD
Local storm report, Aug 14, 1:50 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND DMG     MARTIN                  47.83N 100.11W
08/14/2009                   SHERIDAN           ND   BROADCAST MEDIA

            EARLY MORNING STORM BLEW DOWN A STEEL BIN. A PORTION OF
            THIS BIN WAS BLOWN 1/2 NORTHEAST OF ITS LOCATION. ALSO
            SEVERAL LARGE TREES AND BRANCHES DOWN.

&&

KBIRK

The radar

The Fargo/Grand Forks radar (KMVX), 125 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Stutsman

When
August 14, 4:20 PM CST to 6:20 PM CST
Where
Stutsman County, 0.69 mi S of Buchanan
Reported by
Public
Coordinates
47.060, -98.830

The very heavy rain fell within a two hour period. No reports of damage were received.

Thunderstorm Wind, Dickey

When
August 14, 5:27 PM CST to 5:32 PM CST
Where
Dickey County, 0.48 mi W of Ellendale
Measured
53 kt (61 mph) measured gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
46.000, -98.530

Numerous tree damage was reported in the city of Ellendale due to the severe thunderstorm winds.

Thunderstorm Wind, Dickey

When
August 14, 6:00 PM CST to 6:05 PM CST
Where
Dickey County, 0.84 mi NW of Oakes
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
46.140, -98.090

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188477, 188475, 188476.